Forty-eight percent of America suffers from heartburn at least once every month. Forty-eight percent! Some seek over-the-counter remedies, and others get medical advice from their doctors. Heartburn is caused by stomach acid in the esophagus, so if we reduce stomach acid, we will have less heartburn, right? This circular logic has led to a class of medications called proton pump inhibitors (PPI), and one of them, Nexium, generates six billion dollars per year by itself!1

Proton Pump Inhibitors (PPI)

Proton Pump Inhibitors (PPI) stop acid production within our stomach. PPIs block the gastric parietal cells’ hydrogen/potassium adenosine triphosphate enzymatic system, producing minute amounts of stomach acid. This enzyme system, or proton pump, is directly responsible for the secretion of hydrogen ions into our gastric lumen, producing stomach acid. This mechanism is reversed two to three days after the drug is stopped, and our stomach produces new enzymes. Proton pump inhibitors are stronger and last longer than H2 antagonist medications like Pepcid.2 3

Short-term (less than two weeks) usage of PPIs is tolerated, and side effects include headache, nausea, vomiting, flatulence, burping, bloating, diarrhea, constipation, abdominal pain, worsening reflux, fatigue, brain fog, and dizziness. Rarely allergic reactions, including rashes and anaphylaxis, may occur.4

On the other hand, long-term usage of PPIs has an increased risk of side effects, some severe, and they should only be used when all other options have been exhausted. After long-term use, proton pump inhibitors cause calcium deficiency, magnesium deficiency,5 iron deficiency (leading to anemia), zinc deficiency (leading to low levels of testosterone in men),6 B12 deficiency (from PPIS hindering production of your stomach’s intrinsic factor),7 vitamin C deficiency, Small Intestinal Bacterial Overgrowth (SIBO),8 increased risk of developing C. diff dysbiosis,9 accelerated skin aging,10 bone fractures,11 increased risk of community-acquired pneumonia,12 development of food allergies,13 chronic interstitial nephritis (leading to kidney failure), gastroparesis, upper gut dysbiosis, hindered mitochondrial health (supplementing with Ubiquinol might help prevent and relieve his side effect), increased risk of gastric cancer, developing or worsening dementia, developing or worsening Alzheimer’s Disease, developing or worsening cardiovascular disease, and even developing or worsening heart arrhythmias.14 15

The risk of SIBO increases while taking PPIs because the opportunistic bacteria, usually reduced by stomach acid survive and colonize our small intestine.The survival of excessive amounts of microorganisms is the reason for the increased risk of community-acquired pneumonia and the increased risk of C. diff in people who take PPIs. Bone fractures and osteoporosis risk increase because acid production disruption interferes with bone mineralization. The increase in heart palpitations associated with PPI use is related to decreased magnesium levels within our body.

The following is a link to medications that interact with PPIs.

If I had to use a PPI, I would initially take some of the first developed PPIs, including omeprazole and lansoprazole. There is a theory that some of the newer PPIs that are “active” forms of the originals (esomeprazole and dexlansoprazole) may have an increased side effect profile.16

If I had to use a PPI long-term or for specific medical reasons (Zollinger-Ellison syndrome), I would take a digestive enzyme like Now Pancreatin with every meal. I would also take an excellent sublingual B12 supplement, take Epsom salt baths frequently, and supplement with magnesium. I would monitor my body’s storage levels of vitamin C, calcium, iron, and zinc and supplement when necessary. I would also take certain supplements and change my lifestyle to stave off osteoporosis, including getting proper sunlight exposure, following the Perfect Health Diet, and supplementing with vitamin K2, boron, calcium when needed, and magnesium. Finally, if you start to develop H. pylori dysbiosis symptoms like increased bloating and belching, I would follow my H. pylori protocol.

When someone attempts to get off of long term PPI use, rebound reflux occurs, sometimes quite severe.

When someone attempts to stop long-term PPI use, rebound reflux occurs, sometimes quite severe. Slowly tapering off of PPIs might be necessary to reduce rebound reflux symptoms. Discuss a tapering dosage schedule with your healthcare professional. A basic tapering plan would be taking a PPI every other day for a few weeks, then every third day for a few weeks, then every fourth day for a few weeks, then every fifth day for a few weeks, then stop. Taking digestive enzymes like Now Pancreatin with meals may help the tapering period. Making your stomach acidic during meals using betaine HCL also helps improve digestion. Eating smaller meals and consuming less than ten ounces of water during meals might help. Most of your water consumption should be in between meals. Do not eat any food three hours before bed when possible. Going on a low-acid diet to prevent further esophageal inflammation can be useful. Finally, using a supplement like Reflux Raft when rebound reflux is at its worst to get relief might also be useful.

PPIs are quite harmful medications, and they are overprescribed. Unlike Miralax and Reglan, both medications that I believe should seldom be used, if at all, PPIs have certain medical circumstances where they should be used. Most doctors prescribe PPIs like they are candy if you have heartburn. You can easily get Prilosec over the counter at most pharmacies within the United States. PPIs are just a bandage for GERD; therefore, they should only be used acutely.

If you are on PPIs and want to correct the deficiencies they cause, quit PPI medications, and/or try to “fix” your digestive issues, contact me for coaching so hopefully, you will not have to be on them forever.

  1. http://www.newschannel5.com/story/24932574/overuse-of-the-1-prescription-drug
  2. Beers, Mark. The Merck Manual, Merck Research Laboratories, 2006.
  3. Dr. Brownstein, David. Drugs That Don’t Work and Natural Therapies that Do!, Medical Alternative Press, 2007.
  4. Beers, Mark. The Merck Manual, Merck Research Laboratories, 2006.
  5. http://www.fda.gov/drugs/drugsafety/ucm245011.htm
  6. https://goo.gl/RltGHN
  7. http://www.med.nyu.edu/content?ChunkIID=21781
  8. http://www.cghjournal.org/article/S1542-3565%2812%2901511-X/abstract
  9. http://www.fda.gov/drugs/drugsafety/ucm290510.htm
  10. http://www.arcmedres.com/article/S0188-4409%2810%2900013-5/abstract
  11. http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm213240.htm
  12. http://www.ncbi.nlm.nih.gov/pubmed/23034135
  13. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2999748/
  14. Beers, Mark. The Merck Manual, Merck Research Laboratories, 2006.
  15. https://chriskresser.com/the-dangers-of-proton-pump-inhibitors/
  16. Dr. Brownstein, David. Drugs That Don’t Work and Natural Therapies that Do!, Medical Alternative Press, 2007.
matadorbet kavbet kalebet, elit casino megabahis betwinner------->betwinner betgaranti, betturkey, bahsegel-------->melbet kolaybet------->tipobet vbettr, mariobet------->coinbar betist supertotobet, sahabet
deneme bonusu deneme bonusu veren siteler deneme bonusu bonus veren siteler bonus veren siteler gsa-esports.net deneme bonusu veren siteler, kral-bet.net